Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2004, 5:44 PM CDT for Buffalo County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 5:44 PM CDT (22:44 UTC)
- Expired
- May 16, 2004, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Buffalo County, NE
The radar
The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM CDT | Tornado Watch | SPC | 7 hr |
| May 16, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
518
WUUS53 KGID 162244
SVRGID
NEC019-162315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT SUN MAY 16 2004
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA WHICH CONTINUES THE
PREVIOUS WARNING
* UNTIL 615 PM CDT
* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MILLER...OR ABOUT 21 MILES NORTHEAST OF
LEXINGTON...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN BUFFALO COUNTY AROUND 600 PM CDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4104 9941 4104 9909 4093 9925 4088 9935
4083 9941
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:32 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 16, 2:32 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 232 PM CDT SUN MAY 16 2004 .SHORT TERM...TONIGHT THRU TUE NIGHT. NO SIG CHANGES TO FCST. AT SFC...RAPIDLY DEVELOPING LOW OVR SERN CO WITH WARM FRONT EXTENDING FROM ERN CO THRU NWRN KS...E THRU SRN NE...THEN NORTHEAST INTO NERN NE. COLD FRONT FROM SWRN MN SWWD THRU NRN NE...INTO ERN WY AND ON UP TO SRN MT. WEAK DRYLINE FROM WRN NE INTO NERN CO AND ANOTHER STRONGER DRYLINE FROM SERN CO LOW INTO ERN NM. CONVERGENT BOUNDARY EXTENDS FROM WRN DAWSON COUNTY THRU NRN BUFFALO...SHERMAN AND HOWARD COUNTIES...THEN ON UP NORTH. WIND ADVISORY FOR ALL OF FA...WITH S WINDS INCREASING...BUT NOT QUITE AT ADV LVL JUST YET. EXPECTING STRONGEST WINDS HOWEVER BETWEEN 3 AND 7 PM...SO STILL WAITING. OTHERWISE...AREA FROM SRN BORDERS OF SHERMAN AND HOWARD COUNTIES MOST LIKELY AREA FOR POSSIBLE STORM INTENSIFICATION THIS AFTERNOON WITH 60 DEW PTS...WEAKENING CAP...AND BEST LL FORCING IN THIS AREA. OTHERWISE ONGOING CONVECTION ELEVATED AT THE MOMENT. SPACE PICS HAVE LEAD SHORTWAVE JUST NOW OVR SERN WY AND ERN CO. BETTER CHANCES FOR MORE WIDESPREAD TSRA ACTION WILL COME LATER IN EVENING AS WAVE KICKS OVRHEAD. SCATTERED CLOUDS LEFT FROM THIS MORNINGS ACTION HAS HELPED TO KEEP TEMPS A BIT COOLER...IN ADDITION TO KEEPING THE LID ON THINGS A BIT LONGER WITH STABLE AREA AT LOW LVLS...DESPITE EVER INCREASING INSTABILITY ALOFT. SO ISOLATED TO SCATTERED CHANCES AROUND THRU REST OF AFTERNOON AND OVERNIGHT. FOR MON AND TUE...CHANCES FOR THUNDERSTORM CONTINUE EACH DAY...WITH SFC FRONT/BOUNDARY HANGING UP ONCE AGAIN ACROSS CWA MON...AND JUST TO SOUTH OF FA ON TUE...SO CONTINUING CHANCES SEEM GOOD...AS QUICK MOVING WAVES SKIRT THROUGH NEARLY ZONAL UPR LVL PATTERN. TEMPS ON SEASONAL SIDE...AND JET HANGING OUT JUST TO NORTH OF AREA WILL KEEP THINGS INTERESTING. .LONG TERM...12Z WEDNESDAY TO SUNDAY...ONCE AGAIN THE CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PORTION OF THE FORECAST. SEVERAL WEAK SHORT WAVES MOVE ACROSS THE AREA ON SOUTHWEST FLOW. STRONGEST WAVES ARE THURSDAY NIGHT AND SATURDAY NIGHT. FROM A SURFACE STAND POINT...LOW PRESSURE DEVELOPS ALONG THE LEE OF THE ROCKIES...MOVES EAST WITH A FRONTAL BOUNDARY TO THE EAST WHICH SINKS SOUTH ACROSS THE FORECAST AREA BEFORE THE NEXT LOW PRESSURE DEVELOPS ALONG THE LEE OF THE ROCKIES. THIS PATTERN REPEATS ITSELF DURING THE FORECAT PERIOD. THE TIMING AND THE LOCATION OF THE SURFACE FRONT WILL BE PART OF THE DEPENDANT FACTORS ON THUNDERSTORM CHANCES. THE FIRST OCCASION OF THE FRONT MOVING ACROSS THE FORECAST AREA IS WEDNESDAY NIGHT. WITH THE UPPER WAVE MOVING IN ALONG WITH IT...HAVE A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SATURDAY NIGHT INTO SUNDAY IS THE NEXT TIME THAT A FRONTAL BOUNDARY SINKS ACROSS THE FORECAST AREA...COINSIDING WITH THE NEXT WAVE OF UPPER LEVEL SUPPORT. IN BETWEEN...THERE IS ENOUGH MOISTURE AROUND THAT THE WEAK UPPER LEVEL WAVES THAT MOVE THROUGH HAVE THE POTENTIAL TO PRODUCE SOME SHOWERS...SO HAVE SLIGHT CHANCES FOR MOST OF THE AREA MUCH OF THE PERIOD. TEMPERATURES CAUSE SOME CONCERN DURING THE PERIOD. WITH CHANCES OF PRECIPITATION AND SOME CLOUD COVER...TEMPERATURES WOULD TEND TO BE LOWER. ON THE OTHER HAND...THERE WILL BE SOME SUN AND TEMPERATURES AT 850MB ARE RELATIVELY WARM. HAVE OPTED TO GO SLIGHTLY ABOVE GUIDANCE DUE TO THE POWER OF THE MID-MAY SUN AND RELATIVELY WARM AIR AT 850MB. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WIND ADVISORY THIS EVENING SOUTH CENTRAL NE. KS...WIND ADVISORY THIS EVENING NORTH CENTRAL KS. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM 10/JCB
Hazardous weather outlook, May 16, 5:01 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 501 PM CDT SUN MAY 16 2004 KSZ005-017-NEZ039>041-046>049-060>064-072>077-082-083-171200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FURNAS-GOSPER-GREELEY-HALL- HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK- ROOKS-SHERMAN-VALLEY-YORK- 501 PM CDT SUN MAY 16 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS EVENING. HAIL...STRONG WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. A COLD FRONT WILL MOVE TO THE SOUTH THIS EVENING AND WILL ENHANCE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL MOVE TO THE EAST DURING THE NIGHT WITH THE THREAT OF SEVERE WEATHER DIMINISHING LATE TONIGHT. SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS. THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF THOSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT. KSZ006-007-018-019-NEZ084>087-171200- FRANKLIN-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-THAYER-WEBSTER- 501 PM CDT SUN MAY 16 2004 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT... SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AND MOVE TO THE EAST. THESE THUNDERSTORMS WILL MOVE ACROSS THE AREA AS A COLD FRONT MOVES TO THE SOUTH OVER THE AREA. THE MAIN THREAT FROM THESE STORMS IS HAIL...GUSTY WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS. THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF THOSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) JCB
In the hours before
Local storm report, May 16, 4:10 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 E ELWOOD 40.59N 99.80W
05/16/2004 1.25 INCH GOSPER NE COUNTY OFFICIAL
0356 PM FUNNEL CLOUD 3 E ELWOOD 40.59N 99.80W
05/16/2004 GOSPER NE COUNTY OFFICIAL
0402 PM HAIL 4 E ELWOOD 40.59N 99.79W
05/16/2004 1.75 INCH GOSPER NE TRAINED SPOTTER
0406 PM HAIL 2 N ELWOOD 40.62N 99.86W
05/16/2004 1.75 INCH GOSPER NE COUNTY OFFICIAL
&&
LAWRENCELocal storm report, May 16, 4:15 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 5 N SMITHFIELD 40.65N 99.74W
05/16/2004 1.00 INCH GOSPER NE TRAINED SPOTTER
&&
LAWRENCELocal storm report, May 16, 4:28 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD 5 N SMITHFIELD 40.65N 99.74W
05/16/2004 GOSPER NE EMERGENCY MNGR
&&
LAWRENCELocal storm report, May 16, 4:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 E LEXINGTON 40.78N 99.63W
05/16/2004 1.75 INCH DAWSON NE PUBLIC
&&
LAWRENCELocal storm report, May 16, 5:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 S SUMNER 40.94N 99.51W
05/16/2004 1.00 INCH DAWSON NE PUBLIC
&&
LAWRENCELocal storm report, May 16, 5:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 3 NW MILLER 40.96N 99.43W
05/16/2004 1.00 INCH DAWSON NE PUBLIC
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:22 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 53 min |
| May 16, 3:49 PM CDT | Tornado Warning | GID | Gosper | 26 min |
| May 16, 4:14 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 61 min |
| May 16, 4:17 PM CDT | Tornado Warning | GID | Gosper | 13 min |
| May 16, 4:47 PM CDT | Tornado Warning | GID | Dawson | 28 min |
| May 16, 4:57 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 48 min |
| May 16, 5:15 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 45 min |
| May 16, 5:23 PM CDT | Severe Thunderstorm Warning | GID | Howard | 37 min |
| May 16, 5:37 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 53 min |
| May 16, 5:52 PM CDT | Tornado Warning | GID | Buffalo | 23 min |
| May 16, 6:22 PM CDT | Tornado Warning | GID | Sherman | 38 min |
| May 16, 6:53 PM CDT | Tornado Warning | GID | Howard | 37 min |
| May 16, 6:56 PM CDT | Tornado Warning | GID | Sherman | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.